Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 53, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Sep 3, 2005, 1:35 PM CDT for Otter Tail County, Minnesota. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 1:35 PM CDT (18:35 UTC)
- Expired
- Sep 4, 2005, 1:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 168 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 2:35 PM CDT | FLASH FLOOD | 3 Ene Fergus Falls, MN | RAINFALL APPROACHING 4 INCHES IN 2 HOURS CAUSED DITCHES TO OVERFLOW NORTHEAST OF FERGUS FALLS. WATER REPORTED OVERTOPPING GRAVEL ROADS NEAR INTERSECTION OF COUNTY RD 18 AND AURDEL RIVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFGF 031836 FFWFGF MNC111-040630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 135 PM CDT SAT SEP 3 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 130 AM CDT * AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF CARLISLE TO 9 MILES SOUTH OF BATTLE LAKE...OR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF FERGUS FALLS TO 21 MILES SOUTHEAST OF FERGUS FALLS. THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY. * SOME LOCATIONS IN THE WARNING INCLUDE FERGUS FALLS...BATTLE LAKE... UNDERWOOD AND ERHARD. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4652 9611 4613 9542 4613 9596 4636 9625 $$ JCA
2 follow-up statements
000 WGUS73 KFGF 032011 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 307 PM CDT SAT SEP 3 2005 MNC111-040630- OTTER TAIL MN- 307 PM CDT SAT SEP 3 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN OTTER TAIL COUNTY UNTIL 130 AM CDT SUNDAY MORNING... AT 302 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS HAD PRODUCED VERY HEAVY RAIN. THREE TO FOUR INCHES OF RAIN HAS BEEN REPORTED FROM THE NORTH END OF WALL LAKE TO JUST WEST OF UNDERWOOD. SEVERAL COUNTY ROADS WERE UNDERWATER EARLIER...WITH WATER REMAINING HIGH AS RUNOFF CONTINUES FOR THE COUPLE OF HOURS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. LAT...LON 4652 9611 4613 9542 4613 9596 4636 9625 $$ JCA
000 WGUS73 KFGF 032122 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 418 PM CDT SAT SEP 3 2005 MNC111-032128- OTTER TAIL MN- 418 PM CDT SAT SEP 3 2005 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN OTTER TAIL COUNTY... AT 418 PM CDT...HEAVY RAINS HAVE MOVED OUT OF SOUTHWESTERN OTTER TAIL COUNTY. FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER A THREAT. SO THE WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. LAT...LON 4652 9611 4613 9542 4613 9596 4636 9625 $$ MML
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:30 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 3, 11:30 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1130 AM CDT SAT SEP 3 2005 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AREA REMAINS BELOW WEATHER SYSTEMS...WITH LOW PRESSURE TO THE W AND HIGH PRESSURE TO THE NE. DECAYING MCS STILL MOVING THROUGH WC MN PART OF AREA. WITH MODELS STILL SHOWING GOOD ELEVATED STABILITY...850MB Q-VECTOR CONVERGENCE...700MB LIFT...ANTICIPATE MCS TO CONTINUE TO MOVING E-SE AND SLOWLY OUT OF THE AREA THIS EVENING. THEREFORE...ADJUSTED POPS FOR CURRENT PRECIPITATION. OTHERWISE...ONLY MINOR CHANGES NEEDED TO FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Sep 3, 6:53 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CDT SAT SEP 3 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 653 AM CDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. A COMPLEX OF THUNDERSTORMS WILL AFFECT THE SOUTHERN RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA THIS MORNING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL. THE SCATTERED THUNDERSTORM THREAT WILL LINGER ACROSS WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT WITH LOCALIZED SEVERE STORM THREAT PERSISTING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SWEEPS SOUTHEAST ACROSS THE REGION. THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE ON LABOR DAY. ADDITIONAL THUNDERSTORMS CHANCES LOOM ON THE HORIZION FOR THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THEN AGAIN ON LABOR DAY. BERG
In the hours before
Local storm report, Sep 3, 8:38 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
838 AM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND GST LISBON 46.44N 97.68W
09/03/2005 62 MPH RANSOM ND BROADCAST MEDIA
&&
JCALocal storm report, Sep 3, 9:30 AM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 AM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 7 SW WALCOTT 46.48N 97.04W
09/03/2005 0.88 INCH RICHLAND ND TRAINED SPOTTER
0630 AM TSTM WND GST 12 S SANBORN 46.77N 98.22W
09/03/2005 60 MPH BARNES ND TRAINED SPOTTER
&&
DKELLENBLocal storm report, Sep 3, 1:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
118 PM CDT SAT SEP 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL ELIZABETH 46.38N 96.13W
09/03/2005 1.00 INCH OTTER TAIL MN PUBLIC
&&
DKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 12:55 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 65 min |
| Sep 3, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 63 min |
| Sep 3, 3:33 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 42 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.